Texas, 2023

Damaging Wind in Texas, March 9, 2023

March 9, 2023 · NWS SHV · 1 event in 1 county or zone

A small line of convection developed near a stationary surface boundary draped across north central and northeast Texas during the afternoon hours on March 9th. South of the boundary, temperatures warmed to near 80 degrees with dewpoints in the low to mid 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A small line of convection developed near a stationary surface boundary draped across north central and northeast Texas during the afternoon hours on March 9th. South of the boundary, temperatures warmed to near 80 degrees with dewpoints in the low to mid 60s. This resulted in MLCAPE values near 1200 J/kg and effective bulk shear around 40 knots with relatively weak low-level flow. Given the modest deep-layer shear, a few marginally severe thunderstorms developed across parts of East Texas. This led to isolated damaging wind gust reports in Rusk County as convection lingered along the boundary from late in the afternoon through the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 9, 5:55 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 9, 5:55 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
555 PM CST Thu Mar 9 2023

...New AVIATION...

.SHORT TERM...
(This evening through Friday Night)
Issued at 248 PM CST Thu Mar 9 2023

This short term forecast period will see the stubborn pseudo-
stationary boundary finally take its leave of the ArkLaTex. Showers
and storms will increase in coverage from the north and west by 00Z,
spreading along and south of the I-20 corridor through the later
evening and into the overnight hours. The chance of thunderstorms
remains present throughout, with some storms becoming stronger or
potentially severe. A Marginal Risk (Level 1/5) for severe
weather remains in effect through 12Z for much of the heart of the
ArkLaTex, including the population centers of Tyler, Longview,
Shreveport, Texarkana, El Dorado and Monroe. Damaging winds and
small hail are the most likely impacts, but are not anticipated on
a widespread scale. Impacts, if any, are expected to be
localized. The CWA will also be included in a Marginal Risk for
excessive rainfall through 12Z, with flash flooding remaining a
potential concern, particularly throughout already-saturated
northern zones.

As the aforementioned boundary pushes southwards, tonight's lows
will exhibit considerable range, from the lower 40s north to upper
50s and lower 60s south. Northerly flow tomorrow in the wake of the
frontal passage will make for a mild afternoon of highs in the mid
to upper 60s, with a few southern sites perhaps reaching 70. With
returning southerly flow south and west, Saturday morning lows look
to range from the mid to upper 50s in east Texas to the middle 40s
in southwest Arkansas.

/26/

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 248 PM CST Thu Mar 9 2023

A warm front extending along the I-20 corridor on Saturday will
continue to lift north allowing for warm sector dewpoint values to
increase to the low to mid 60s areawide. A surface low across the
Red River Valley of northeast Texas with a trailing cold front into
central Texas will push east into the ArkLaTex on Saturday night.
Increased instability driven by rich low-level moisture and steep-
lapse rates during the window of maximum diurnal heating late in the
afternoon could support a slight large hail risk with a secondary
damaging wind threat mainly across southeast Oklahoma and southwest
Arkansas on Saturday afternoon into the evening.

Surface low to move into Mississippi and Alabama by early Sunday
morning with high pressure surging south in its wake across the
ArkLaTex. Trailing cold front/dry line will push through the region
by Sunday afternoon with any lingering post-frontal elevated
convection exiting the ArkLaTex to the east. A wide spectrum of high
temperatures expected on Sunday ranging from the lower 60s across
southeast Oklahoma to the lower 80s across northeast Louisiana.

By Sunday night, surface high pressure to become firmly established
with uniform low temperatures in the upper 30s to mid 40s.
Under the influence of surface and upper-level ridging through
Wednesday, dry conditions to prevail with temperatures ranging from
highs in the 60s to lows in the upper 30s to lower 40s.

Otherwise, a gradual warming trend expected on Wednesday as the
surface high shifts east and southerly flow returns to the region.
/05/

&&

.AVIATION...
(00Z TAFS)
Issued at 545 PM CST Thu Mar 9 2023

For the 10/00Z TAF period, deteriorating flight conditions can be
expected through the first half of the TAF period as showers and
thunderstorms increase invof of a slowly advancing cold front just
south of I-30 and approaching I-20. Some of this convection could
be rather strong with some gusty winds and small hail possible as
we move through this evening. Cigs starting out low VFR will drop
to MVFR/IFR this evening through the overnight hours with fropa,
along with greatly reduced vsbys in areas of stronger convection.
Conditions will gradually improve through the day on Friday after
the front clears the region with convection eventually ending at
all sites between 10/15Z-10/18Z, with LFK being the last terminal
to see impacts before improving back to MVFR/VFR late in the TAF
period.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  56  66  54  80 /  80  40   0   0
MLU  55  67  47  76 /  80  50   0   0
DEQ  42  67  47  70 /  40   0   0  20
TXK  48  67  51  75 /  70   0   0  10
ELD  49  66  45  74 /  80  10   0   0
TYR  53  67  57  80 /  70  20   0   0
GGG  54  67  56  80 /  80  30   0   0
LFK  59  70  58  83 /  50  40   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....05
AVIATION...19
Hazardous weather outlook, Mar 9, 11:50 AM CST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1150 AM CST Thu Mar 9 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-101800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1150 AM CST Thu Mar 9 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms possible across the I-30 corridor late
this afternoon, along and behind of a cold front which will begin to
slide southeast through the remainder of the region overnight. Brief
heavy rainfall will be possible in the stronger storms, with minor
flooding of low lying, poor drainage areas possible especially this
morning over Southeast Oklahoma and portions of Southwest Arkansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and a few thunderstorms will diminish from north to south
across East Texas and North Louisiana by midday Friday, as cooler
and drier air spills south behind the passage of a cold front. This
front will return back north as a warm front across East Texas and
Western Louisiana Saturday, and shift north of the region into
Eastern Oklahoma and Western Arkansas Saturday night. This front will
focus the development of isolated to scattered showers and
thunderstorms over Southeast Oklahoma and portions of Southwest
Arkansas Saturday night in advance of an upper level disturbance,
with strong instability aloft possibly contributing to some of these
storms possibly becoming severe. Large hail is the main threat,
before the severe weather threat diminishes early Sunday. Scattered
showers and a few thunderstorms will diminish with the cold frontal
passage Sunday afternoon over Southern Arkansas and North Louisiana,
with much cooler and drier air returning to the region through
midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 9, 5:20 PM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Shreveport LA
520 PM CST Thu Mar 9 2023

ARZ070-TXZ097-112-100000-
Miller AR-Cass TX-Bowie TX-
520 PM CST Thu Mar 9 2023

...A strong thunderstorm will impact portions of western Miller,
northeastern Cass and southeastern Bowie Counties through 600 PM
CST...

At 519 PM CST, Doppler radar was tracking a strong thunderstorms
near Queen City, or 7 miles northwest of Atlanta, moving east at 30
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Texarkana, Atlanta, Wake Village, Nash, Queen City, Redwater, Maud,
Fouke, Mandeville, Genoa, Brightstar, Mount Pleasant, Bloomburg,
Douglassville, Domino, Red Hill, Pleasant Hill, Bryans Mill and Fort
Lynn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3356 9396 3316 9381 3315 9382 3313 9382
      3315 9384 3314 9385 3309 9386 3307 9383
      3305 9383 3311 9438 3327 9452 3354 9400
      3353 9399
TIME...MOT...LOC 2319Z 262DEG 27KT 3321 9423

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

20
Special weather statement, Mar 9, 5:45 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Shreveport LA
545 PM CST Thu Mar 9 2023

TXZ112-126-100015-
Cass TX-Marion TX-
545 PM CST Thu Mar 9 2023

...A strong thunderstorm will impact portions of northeastern Marion
and southeastern Cass Counties through 615 PM CST...

At 545 PM CST, Doppler radar was tracking a strong thunderstorm near
Linden, or 16 miles southwest of Atlanta, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Linden, Bivins, Smithland, McLeod, Lodi, Kildare, Fairview and
Pruett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3310 9439 3306 9404 3280 9404 3285 9451
TIME...MOT...LOC 2345Z 270DEG 22KT 3294 9437

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

20
Special weather statement, Mar 9, 6:02 PM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Shreveport LA
602 PM CST Thu Mar 9 2023

TXZ125-126-136>138-100030-
Upshur TX-Gregg TX-Smith TX-Harrison TX-Marion TX-
602 PM CST Thu Mar 9 2023

...Strong thunderstorms will impact portions of central Smith,
central Marion, northwestern Harrison, southern Upshur and Gregg
Counties through 630 PM CST...

At 601 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Diana to 7 miles east of Lindale. Movement was
east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tyler, Longview, Kilgore, White Oak, Gladewater, Lindale, Jefferson,
Big Sandy, Clarksville City, East Mountain, Diana, Liberty City, West
Mountain, Berea, Harleton, Winona, Union Grove, Warren City, Red
Springs and Lassater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3256 9524 3257 9521 3254 9519 3255 9518
      3255 9516 3260 9515 3285 9457 3281 9419
      3248 9468 3240 9499 3238 9516 3232 9546
      3237 9545 3237 9547 3242 9551 3243 9554
TIME...MOT...LOC 0001Z 267DEG 19KT 3268 9473 3248 9527

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

20
Special weather statement, Mar 9, 6:04 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
604 PM CST Thu Mar 9 2023

ARZ071-072-100030-
Lafayette AR-Columbia AR-
604 PM CST Thu Mar 9 2023

...A strong thunderstorm will impact portions of south central
Lafayette and southwestern Columbia Counties through 630 PM CST...

At 604 PM CST, Doppler radar was tracking a strong thunderstorm near
Canfield, or 10 miles northwest of Springhill, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bradley, Taylor, Bussey, Canfield, Macedonia, Welcome, State Line,
Horsehead and Walkerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3302 9350 3303 9370 3320 9365 3324 9327
      3302 9325
TIME...MOT...LOC 0004Z 266DEG 23KT 3313 9356

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

20
Special weather statement, Mar 9, 6:21 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
621 PM CST Thu Mar 9 2023

ARZ070-071-LAZ001>003-TXZ112-126-100045-
Lafayette AR-Miller AR-Bossier LA-Caddo LA-Webster LA-Cass TX-
Marion TX-
621 PM CST Thu Mar 9 2023

...Strong thunderstorms will impact portions of south central Miller
and southwestern Lafayette Counties, northwestern Webster,
northwestern Caddo and northwestern Bossier Parishes, northeastern
Marion and southeastern Cass Counties through 645 PM CST...

At 621 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Bradley to Ida to Smithland. Movement was
east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springhill, Vivian, Cullen, Plain Dealing, Oil City, Bradley,
Hosston, Rodessa, Belcher, Ida, Gilliam, Smithland, McLeod, Gray,
Pleasant Valley, Gin City, Cavett, State Line, Canale and Bolinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3303 9395 3314 9379 3310 9369 3306 9349
      3302 9349 3302 9338 3290 9351 3272 9388
      3283 9433
TIME...MOT...LOC 0021Z 290DEG 35KT 3314 9370 3299 9387 3284 9417

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

20
Special weather statement, Mar 9, 8:08 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Shreveport LA
808 PM CST Thu Mar 9 2023

TXZ136-149-150-100245-
Cherokee TX-Smith TX-Rusk TX-
808 PM CST Thu Mar 9 2023

...A strong thunderstorm will impact portions of southeastern Smith,
southwestern Rusk and northern Cherokee Counties through 845 PM
CST...

At 808 PM CST, Doppler radar was tracking a strong thunderstorm over
Mixon, or 7 miles north of Jacksonville, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jacksonville, Bullard, Troup, Mount Selman, Mixon, New Salem, Ponta,
New Summerfield, Gallatin, Reklaw and Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3219 9531 3217 9485 3185 9492 3184 9494
      3183 9493 3182 9495 3182 9494 3180 9496
      3180 9498 3199 9539
TIME...MOT...LOC 0208Z 287DEG 20KT 3207 9524

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

09

The radar

The Shreveport radar (KSHV), 121 km away, was scanning. The volume nearest the first event began at 02:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rusk

When
March 9, 8:40 PM CST
Where
Rusk County, 1.5 mi NNW of New Salem
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.950, -94.980

Power lines downed on County Road 4256 near Lake Striker, resulting in a fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088505.